Alert archive / Montana / Tornado Warnings in 2009

Tornado Warning 9, NWS Glasgow, MT

July 6, 2009Phillips County, Montana

NWS Glasgow, MT issued this tornado warning at Jul 6, 2009, 8:21 PM MDT for Phillips County, Montana. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2009, 8:21 PM MDT (02:21 UTC)
Expired
Jul 6, 2009, 8:45 PM MDT
In force
24 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

County Phillips County, MT

The radar

The Glasgow radar (KGGW), 68 km from the middle of the area, began a volume at 02:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 8:55 PM MDTTSTM WND DMG9 W Saco, MTPOWER WENT OUT AROUND SACO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 7:23 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.4 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2009-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2009-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1746 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KGGW 070221
TORGGW
MTC071-070245-
/O.NEW.KGGW.TO.W.0009.090707T0221Z-090707T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
821 PM MDT MON JUL 6 2009

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL PHILLIPS COUNTY IN NORTHEAST MONTANA...

* UNTIL 845 PM MDT.

* AT 820 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD
  NEAR MALTA...MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MALTA

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTHEAST MONTANA.

&&

LAT...LON 4831 10728 4830 10734 4830 10737 4829 10738
      4819 10792 4842 10810 4862 10747
TIME...MOT...LOC 0221Z 246DEG 35KT 4834 10788

$$

ZIMMERMAN
WEATHER.GOV/GLASGOW
2 follow-up statements
000 
WWUS55 KGGW 070236
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
836 PM MDT MON JUL 6 2009

MTC071-070245-
/O.CON.KGGW.TO.W.0009.000000T0000Z-090707T0245Z/
PHILLIPS-
836 PM MDT MON JUL 6 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR CENTRAL
PHILLIPS COUNTY...

AT 834 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. 
THIS TORNADO WAS LOCATED NEAR BOWDOIN...OR 8 MILES EAST OF MALTA...
AND MOVING NORTHEAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...
 BOWDOIN AND SLEEPING BUFFALO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTHEAST MONTANA.

&&

LAT...LON 4831 10728 4830 10733 4830 10737 4829 10738
      4829 10739 4822 10778 4847 10795 4862 10747
TIME...MOT...LOC 0235Z 246DEG 35KT 4839 10769

$$

ZIMMERMAN
WEATHER.GOV/GLASGOW
000 
WWUS55 KGGW 070246
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
846 PM MDT MON JUL 6 2009

MTC071-070255-
/O.EXP.KGGW.TO.W.0009.000000T0000Z-090707T0245Z/
PHILLIPS-
846 PM MDT MON JUL 6 2009

...THE TORNADO WARNING FOR CENTRAL PHILLIPS COUNTY HAS EXPIRED...

DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SHOWING ROTATION SO  
WARNING WAS ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM MDT
TUESDAY MORNING FOR NORTHEAST MONTANA.

LAT...LON 4831 10728 4830 10733 4830 10737 4829 10738
      4829 10739 4822 10778 4847 10795 4862 10747
TIME...MOT...LOC 0245Z 246DEG 35KT 4842 10756

$$

ZIMMERMAN
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 6, 2:56 PM MDT, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 6, 2:56 PM MDT, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
256 PM MDT MON JUL 6 2009

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
POTENT SHORTWAVE AND COLD FRONT PUSHING INTO WESTERN MONTANA THIS
AFTERNOON WITH THUNDERSTORMS ALREADY DEVELOPING ALONG THE ROCKY
MOUNTAIN FRONT. FRONT WILL PUSH THROUGH CENTRAL AND EASTERN
MONTANA DURING THE AFTERNOON AND EVENING...WITH THUNDERSTORMS
POTENTIALLY DEVELOPING INTO A SEVERE SQUALL LINE. WINDS EXPECTED
TO INCREASE FROM THE EAST AHEAD OF THE FRONT...THEN TURN WEST WITH
THE FRONTAL PASSAGE. WILL CONTINUE LAKE WIND ADVISORY THROUGH THE
EVENING BEFORE WINDS DIMINISH LATE TONIGHT.

FRONT MOVES INTO NORTH DAKOTA BY MORNING AS UPPER LOW PUSHES INTO
WESTERN CANADA. CYCLONIC FLOW ALOFT WILL BRING A FEW MORE
SHORTWAVES ACROSS MONTANA...WHERE LINGERING MOIST AND UNSTABLE
AIRMASS WILL CONTINUE THE THREAT FOR THUNDERSTORMS TUESDAY AND
WEDNESDAY. EBERT

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
A VIGOROUS JET STREAK RACES OVER NORTHEAST MONTANA WEDNESDAY NIGHT.
THIS SHOULD GENERATE THUNDERSTORMS ACROSS THE AREA...SOME OF WHICH
COULD BE SEVERE IN THE EVENING. THE UPPER FLOW FLATTENS IN THE
WAKE OF THE ASSOCIATED SHORTWAVE TROUGH THURSDAY. HOWEVER...WEAK
IMPULSES PROPAGATE THROUGH THE STEERING FLOW BRINING PERIODIC
CHANCES OF SHOWERS AND THUNDERSTORMS. MEANWHILE...A SHORTWAVE
TROUGH ROTATES SOUTHEASTWARD FROM THE WESTERN CANADIAN ARCTIC TO
SOUTH CENTRAL CANADA BY FRIDAY. THE NET RESULT WILL BE MILD
DAYS...COOL NIGHTS...AND DRY CONDITIONS THROUGH THE WEEKEND.
A PACIFIC TROUGH SLOWLY DRIFTS INTO THE PACIFIC NORTHWEST EARLY
NEXT WEEK BRINING ANOTHER CHANCE OF THUNDERSTORMS. MEDIUM RANGE
MODEL GUIDANCE DEMONSTRATES HIGHER THAN AVERAGE CONFIDENCE THROUGH
THE EXTENDED PERIOD WITH THE ECMWF FAVORED BY THE PMDEPD ISSUED BY
HPC. VERY FEW CHANGES WERE MADE TO THE INHERITED FORECAST AS IT
HANDLES THE EXPECTED SCENARIO WELL. AJZ

PREVIOUS LONG TERM DISCUSSION...
UPPER TROUGH MOVES THROUGH EASTERN MONTANA WEDNESDAY NIGHT WITH A
GOOD CHANCE OF THUNDERSTORMS...ESPECIALLY IN THE EVENING.

THE PATTERN BECOMES NEARLY ZONAL ON THURSDAY WITH WEAK WEAK
SHORTWAVE IN THE FLOW ORIGINATED FROM A 500MB LOW SITTING OFF
SHORE OF WA/OR. THIS PATTERN LASTS THROUGH FRIDAY NIGHT WITH
SLIGHT CHANCE OF THUNDERSTORMS AT TIMES.

BY SATURDAY AND SUNDAY...RIDGING DEVELOPS WITH DRIER PATTERN
SETTLING IN FOR A COUPLE OF DAYS.

LATE IN THE WEEKEND...BOTH THE GFS AND ECMWF BRING THE UPPER LOW
OFF THE WA/OR COAST INLAND. THIS COULD BRING A CHANCE OF PRECIP
INTO THE FORECAST AREA NEXT MONDAY.

&&

.AVIATION...
CONDITIONS WILL RAPIDLY DETERIORATE THIS EVENING AND OVERNIGHT AS
THUNDERSTORMS RACE ACROSS THE REGION. ANY THUNDERSTORMS HAVE THE
POTENTIAL TO PRODUCE STRONG WIND GUSTS IN EXCESS OF 50KT...LARGE
HAIL...AND HEAVY RAIN. VFR CONDITIONS WILL PREVAIL FOR THE
MAJORITY OF THE TIME...BUT MVFR CONDITIONS ARE EXPECTED IN
THUNDERSTORMS WITH TEMPORARY IFR CONDITIONS IN HEAVY RAIN. THERE
IS A POTENTIAL FOR A PERIOD OF MVFR STRATUS BEHIND THE
THUNDERSTORMS EARLY TOMORROW MORNING BEFORE CONDITIONS RAPIDLY
IMPROVE AFTER 12Z. THE OVERALL WIND WILL BE OUT OF THE EAST AT 10
TO 20KT...20 TO 25KT AT KGGW...BEFORE SHIFTING TO THE NORTHWEST
AROUND 10KT TUESDAY MORNING. AJZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
LAKE WIND ADVISORY UNTIL 10 PM MDT THIS EVENING FOR FORT PECK
LAKE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jul 6, 3:34 AM MDT, 16 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
334 AM MDT MON JUL 6 2009

MTZ016>027-059>062-070900-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
334 AM MDT MON JUL 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY IS IN EFFECT FOR FORT PECK LAKE FROM 9 AM
THIS MORNING UNTIL 10 PM THIS EVENING FOR EAST WINDS 15 TO 30 MPH.

THUNDERSTORMS ARE LIKELY TONIGHT AS A STRONG COLD FRONT SWEEPS
ACROSS NORTHEAST MONTANA. SOME OF THESE STORMS MAY BECOME SEVERE
WITH DAMAGING WINDS...LARGE HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT MOVING OVER THE AREA WEDNESDAY WILL CREATE A
CHANCE FOR THUNDERSTORMS THAT MAY BECOME SEVERE DURING THE LATE
AFTERNOON AND EARLY EVENING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 6, 8:04 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
804 PM MDT MON JUL 06 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     9 S ZORTMAN             47.79N 108.53W
07/06/2009  E50.00 MPH       PHILLIPS           MT   TRAINED SPOTTER

            STRONG WINDS SENT A TREE LIMB THROUGH A STORM WINDOW AND
            THE INTERIOR WINDOW.

0735 PM     TSTM WND GST     13 ENE ZORTMAN          47.99N 108.27W
07/06/2009  E60.00 MPH       PHILLIPS           MT   TRAINED SPOTTER

            STRONG WINDS BETWEEN 50 AND 60 MPH BLEW FLOWER POTS AWAY.

0750 PM     TSTM WND GST     29 NW SAND SPRINGS      47.40N 107.92W
07/06/2009  E50.00 MPH       GARFIELD           MT   TRAINED SPOTTER

            STRONG WINDS WERE CAUSING LARGE TREES TO BEND AND HEAVY
            RAIN WAS FALLING.

&&

ASCHNETZ

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:40 PM MDTSevere Thunderstorm WarningGGWGarfield, Petroleum, Phillips, Valley65 min
Jul 6, 7:57 PM MDTSevere Thunderstorm WarningGGWPhillips63 min
Jul 6, 8:03 PM MDTSevere Thunderstorm WarningGGWGarfield57 min
Jul 6, 8:43 PM MDTSevere Thunderstorm WarningGGWGarfield, McCone, Phillips, Valley62 min
Jul 6, 8:57 PM MDTTornado WarningGGWPhillips, Valley48 min
Jul 6, 9:36 PM MDTSevere Thunderstorm WarningGGWDawson, Garfield, McCone, Prairie, Roosevelt, Valley54 min
Jul 6, 9:44 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Valley61 min
Jul 6, 10:11 PM MDTTornado WarningGGWRoosevelt, Valley34 min
Jul 6, 10:16 PM MDTTornado WarningGGWDawson, McCone29 min
Jul 6, 10:28 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie, Richland47 min
Jul 6, 10:43 PM MDTSevere Thunderstorm WarningGGWRoosevelt, Sheridan62 min
Jul 6, 10:43 PM MDTTornado WarningGGWDawson, McCone21 min
Jul 6, 11:15 PM MDTSevere Thunderstorm WarningGGWDawson, Richland, Wibaux44 min
Jul 7, 1:38 AM MDTAreal Flood WarningGGWRoosevelt5 hr

Nearby

Tornado Warnings in Montana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.